Heavy Rain, Columbia
- When
- September 9, 8:00 PM EST
- Where
- Columbia County, Lake City
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.224, -82.621 (the zone’s center; the record gives no point)
3 inches of rainfall occurred in 20 minutes from ~1830-1850 EDT in Lake City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Local broadcast media relayed a public report of 2.3 inches of rainfall occurred in 20 minutes from ~1830-1850 EDT in Lake City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 9, 7:55 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 855 PM EDT THU SEP 9 2004 .SHORT TERM...NINE TIMES OUT OF TEN...WE WOULD WELCOME THE STRATIFORM LIGHT TO MODERATE RAIN WE ARE CURRENTLY SEEING OVER THE FLORIDA FORECAST AREA. BUT WITH THE RECENT FLOOD PROBLEMS...THESE RAINS WILL ONLY EXACERBATE THE PROBLEM. ESPECIALLY DISCONCERTING IS THE TWO TO THREE INCHES DEPICTED BY RADAR ALONG INTERSTATE 10 IN LAKE CITY. THESE AREAS REMAIN AMONG THE HARDEST HIT BY FRANCES RAINFALL AND WERE THE HARDEST HIT TONIGHT AS WELL. AS WAS THE CASE LAST NIGHT...EXPECT THIS ACTIVITY TO FOLLOW A TYPICAL SUMMERTIME DIURNAL TREND AND DISSIPATE SOMETIME AROUND MIDNIGHT. RUC ANALYSIS CONTINUES TO SHOW SHEAR AXIS JUST TO THE NORTH OF THE AREA WITH PRETTY GOOD PVA OVER THE CWA. THIS SHOULD PREVENT A WIDESPREAD DENSE FOG EVENT...BUT STILL EXPECT PATCHY FOG AREA WIDE WITH LOCALLY DENSE CONDITIONS. WILL BEEF UP ZONES AS WELL AS HWO TO INCLUDE THIS THINKING. OTHERWISE...FORECAST IN GOOD SHAPE AND NO ADDITIONAL CHANGES ARE PLANNED. .MARINE...MODELS ALL SHOW RIDGE NOSING ITS WAY BACK IN DURING THE OVERNIGHT WITH A RETURN TO SOUTHEAST FLOW. THIS TREND NOT APPARENT AS OF YET AND WILL SHIFT WINDS TO SOUTH FOR THIS UPDATE. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && DEESE/CARROLL/BOONE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 710 PM EDT THU SEP 9 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 710 PM EDT THU SEP 9 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS EVENING AND TONIGHT... ...AREAL FLOOD WARNING REMAINS IN EFFECT THROUGH 3 PM FRIDAY AFTERNOON FOR PORTIONS OF THE SUWANNEE VALLEY AND INTERIOR SOUTH GEORGIA... ...SEVERAL RIVERS CONTINUE ABOVE FLOOD STAGE... PORTIONS OF SEVERAL COUNTIES ARE EXPERIENCING FLOODING...THEREFORE A FLOOD WARNING IS IN EFFECT FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST FLOOD WARNING FOR MORE INFORMATION. IN ADDITION...SOME AREA RIVERS ARE ALREADY IN FLOOD. SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION. SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH THIS EVENING. STORM MOVEMENT WILL BE SLOW AND ERRATIC. AS A RESULT OF THE SLOW STORM MOVEMENT...ADDITIONAL HEAVY RAINFALL IS POSSIBLE...AS WELL AS WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...AREA RIVERS WILL CONTINUE AT OR ABOVE FLOOD STAGE... ADDITIONAL RIVERS WILL GO INTO FLOOD STAGE OVER THE NEXT FEW DAYS. SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION. HURRICANE IVAN MAY POSE A POTENTIAL THREAT TO THE FORECAST AREA EARLY NEXT WEEK...BUT IT IS TOO SOON TO DETERMINE THE EXACT FORECAST TRACK AT THIS TIME. PLEASE CONTINUE TO MONITOR THE LATEST TRACK OF IVAN FROM THE NATIONAL HURRICANE CENTER. OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT REQUESTED...PLEASE RELAY ANY REPORTS OF FLOODING OR DAMAGE TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 318 PM EDT THU SEP 9 2004 FLZ036-092000- ALACHUA FL- 318 PM EDT THU SEP 9 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 400 PM... AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF NEWBERRY...OR ABOUT 11 MILES NORTH OF BRONSON...MOVING NORTH-NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY AND ALACHUA THROUGH 400 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL ACCOMPANY THIS STRONG THUNDERSTORM. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. SHASHY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 428 PM EDT THU SEP 9 2004 FLZ025-092115- DUVAL FL- 428 PM EDT THU SEP 9 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN DUVAL COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 515 PM EDT... AT 428 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES WEST OF FORT CAROLINE...OR ABOUT 3 MILES NORTH OF ARLINGTON...DRIFTING EAST. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LITTLE TALBOT ISLAND THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. DEESE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT THU SEP 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD LAKE CITY 30.19N 82.64W
09/09/2004 COLUMBIA FL EMERGENCY MNGR
WIDESPREAD FLOODING CONTINUES COUNTYWIDE. NUMEROUS ROADS
AND BRIDGES WASHED OUT. ROSE CREEK OUT OF BANKS.
1200 PM FLOOD 8 W KINGSLAND 30.79N 81.80W
09/09/2004 CAMDEN GA EMERGENCY MNGR
12 ROADS REMAIN CLOSED IN BROWNTOWN AREA DUE TO FLOWING
WATER.
1200 PM FLOOD LIVE OAK 30.29N 82.99W
09/09/2004 SUWANNEE FL EMERGENCY MNGR
15 TO 20 ROADS REMAIN CLOSED COUNTYWIDE.
1200 PM FLOOD TRENTON 29.61N 82.82W
09/09/2004 GILCHRIST FL EMERGENCY MNGR
SEVERAL HOUSES FLOODED BY 2 TO 3 FEET OF WATER IN
TRENTON. SEVERAL HIGHWAYS NORTH OF TRENTON REMAIN
UNDERWATER AND CLOSED.
0900 AM FLOOD 7 NW HILLIARD 30.77N 82.01W
09/09/2004 NASSAU FL EMERGENCY MNGR
HOME IN BOLOUGNE ALONG ST. MARYS RIVER WITH 3 INCHES
WATER IN GARAGE.
1200 PM FLOOD 3 SW FOLKSTON 30.81N 82.04W
09/09/2004 CHARLTON GA EMERGENCY MNGR
8 HOMES EVACUATED DUE TO RISING ST. MARYS RIVER SW OF
FOLKSTON.
1200 PM FLOOD 8 E TAYLOR 30.44N 82.16W
09/09/2004 CHARLTON GA EMERGENCY MNGR
18 HOMES EVACUATED AND FLOODED ALONG ST. MARYS RIVER IN
SOUTHERN CHARLTON COUNTY.
0200 PM FLOOD LAKE BUTLER 30.02N 82.34W
09/09/2004 UNION FL EMERGENCY MNGR
NUMEROUS ROADS REMAIN UNDERWATER COUNTYWIDE. COUNTY ROAD
18 EAST BRIDGE AT NEW RIVER CLOSED DUE TO HIGH WATER.
&&
CAMPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 548 PM EDT THU SEP 9 2004 FLZ032-092230- CLAY FL- 548 PM EDT THU SEP 9 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY COUNTY FOR STRONG THUNDERSTORM WINDS AND SMALL HAIL VALID UNTIL 630 PM EDT... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF MIDDLEBURG...OR ABOUT 16 MILES NORTHEAST OF RAIFORD...MOVING SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MIDDLEBURG AND KINGSLEY THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. CARROLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 633 PM EDT THU SEP 9 2004 FLZ022-092315- COLUMBIA FL- 633 PM EDT THU SEP 9 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COLUMBIA COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 715 PM EDT... AT 633 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF LAKE CITY...MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LAKE CITY...WATERTOWN AND FIVE POINTS THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. DEESE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 636 PM EDT THU SEP 9 2004 FLZ022-092315- COLUMBIA FL- 636 PM EDT THU SEP 9 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL AND SOUTHERN COLUMBIA COUNTY FOR STRONG THUNDERSTORM WINDS AND SMALL HAIL VALID UNTIL 715 PM... AT 636 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF WATERTOWN...OR ABOUT 2 MILES SOUTHEAST OF LAKE CITY...MOVEMENT NEARLY STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND WATERTOWN...LAKE CITY...FIVE POINTS AND COLUMBIA THROUGH 715 PM. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. CARROLL
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420574.